Earlier this month, Teva Pharmaceutical Industries, Ltd. announced it was voluntarily suspending sales, marketing, and distribution of ZECUITY® (sumatriptan iontophoretic transdermal system). Teva received reports of application site reactions described as burns and scars in patients treated with ZECUITY.
The National Headache Foundation last wrote about ZECUITY in 2015 after it was announced that the patch would be available by prescription through special pharmacies.
Teva is working closely with the U.S. Food and Drug Administration (FDA) to analyze these reports of adverse skin reactions and to investigate the root cause. In addition to this voluntary suspension, Teva initiated a pharmacy-level recall of the product.
“At Teva, the wellbeing of people using our products is always the first priority. Given our deep commitment to patient safety, we will engage in a voluntary suspension of marketing while we continue our investigation into the root cause of these adverse skin reactions,” said Rob Koremans, M.D., President and Chief Executive Officer of Global Specialty Medicines at Teva. “We will continue to work closely with the FDA to resolve any remaining questions.”
Patients are advised to discontinue the use of ZECUITY and discuss alternative treatment options with their physicians. Teva has issued a Dear Health Care Provider Letter to alert the prescribing community.
Doctor Seymour Diamond, Executive Chairman and Founder of the National Headache Foundation, stated “I commend Teva for this voluntary recall. It indicates a commitment to the safety of patients.”
Patients and health care providers should report any suspected adverse events to Teva at 1-800-896-5855 or to FDA at 1-800-FDA-1088. Adverse events or quality problems experienced with the use of this product may also be reported to the FDA’s MedWatch Adverse Event Reporting Program at: www.fda.gov/medwatch/report.htm.